According to a recent article, the sudden death of Cavan woman, Leah Farrelly, shocked her family, friends, and community after living with Long QT syndrome for 9 years.
Long QT syndrome (LQTS) is a rare heart rhythm condition that can potentially cause fast, chaotic heartbeats, which in turn cause sudden fainting spells or seizures. However, in some cases, the heart can beat so erratically that is causes sudden death.
In long QT syndrome, the heart muscle takes longer than normal to recharge between beats, and this electrical disturbance is called a prolonged QT interval.
Long QT syndrome results from abnormalities in the heart’s electrical recharging system, but the heart’s structure is still normal.
A genetic mutation puts people at risk of developing this abnormality of long QT syndrome. In addition, certain medications such as antibiotics, antidepressants, and antihistamines, and medical conditions might cause long QT syndrome, and people with low potassium, magnesium, or calcium blood levels are also at a higher risk.
Many people who have long QT syndrome do not experience any signs or symptoms of the disease. However, the most common symptoms of long QT syndrome are fainting and seizures. Sudden death can also occur if the heart does not return to its normal rhythm.
These signs and symptoms of long QT syndrome may occur during sleep or arousal from sleep, and most people who experience the signs and symptoms have their first episode by age 40.
Treatment for long QT syndrome is aimed at preventing the long QT heart from ever beating out of control and to prevent sudden death. The following options are available for this purpose:
- Beta blockers, such as Corgard and Inderal LA
- Fish oil
- Pacemaker or implantable cardioverter-defibrillator
- Left cardiac sympathetic denervation surgery
In addition to these medications or surgery, lifestyle changes such as staying well-hydrated, reducing loud or startling noises, and avoiding strenuous exercise can also reduce the chances of a long QT syndrome-related fainting spell.
Leah Farrelly was studying at the Technological University Dublin. She was an active young woman, having been a part of the East Cavan Eagles basketball team since she was only 10 years old, and she played Gaelic football with Lurgeon Ladies GFC.
Back in 2013, Farrelly was diagnosed with long QT syndrome. She then went on to regularly attend the Centre for Cardiac Risk in the Young Persons (CRYP).
However, on April 12, 2022, Leah Farrelly unfortunately passed away in her home in Drumina, Virginia. The death came as a shock to her family, friends, and trusted coaches and teammates. Farrelly was adored in her community, and immediately an outpouring of love, support, and condolences were sent out.
Farrelly’s family has asked that people make donations to the CRY unit in Tallaght Hospital rather than send flowers.